The Medicines and Healthcare products Regulatory Agency (MHRA) warned yesterday that one batch (batch number 0LL0018) of liquid metformin has been found to contain an impurity above accepted levels. Patients are advised not to stop any current treatments, however, without consulting their healthcare teams.
An impurity, nitrosodimethylamine (NDMA), has been found in very low levels in one recent batch of liquid metformin. This impurity has been identified as a risk factor in the development of certain cancers.
The MHRA have recalled this batch as a precaution to prevent further exposure to the impurity among patients.
No harm to patients recorded to date
To date there is no evidence that this impurity has caused any harm to patients. All medicines in the UK are independently tested for quality before being made available to the public and no other metformin batches have been found to be affected.
Continuing with current treatments
At the very low levels that have been detected, nitrosamines only have a potentially harmful effect if consumed over a long period of time.
If you're currently taking liquid metformin from this batch, it's important you continue to take your medication as directed by your healthcare team and you shouldn't stop any treatments without consulting with them first.
The risks of suddenly stopping this medication are higher than the potential risk of this impurity.
The MHRA is continuing to work with the Department of Health and Social Care to ensure that an adequate supply of these products remains available.
Seeking further advice
If you’re worried or not sure what this recall might mean for you, your GP or pharmacist will be able to advise you.
You can also always contact our Helpline on 0345 123 2399 to chat through this announcement with our team. They’re there to support you.